Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Goodland, KS

June 26, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 2:37 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 2:37 PM MDT (20:37 UTC)
Expired
Jun 26, 2017, 3:30 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:43 PM MDTHAIL 1.759 N Wild Horse, COA LOT OF GOLFBALL HAIL. BROKEN WINDOWS ON NORTH SIDE OF HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KGLD 262037
SVRGLD
COC017-262130-
/O.NEW.KGLD.SV.W.0147.170626T2037Z-170626T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
237 PM MDT MON JUN 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Cheyenne County in east central Colorado...

* Until 330 PM MDT

* At 237 PM MDT, a severe thunderstorm was located 14 miles northwest
  of Kit Carson, or 25 miles south of Seibert, moving southeast at 20
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3904 10288 3873 10262 3862 10292 3897 10309
TIME...MOT...LOC 2037Z 333DEG 16KT 3894 10295 

HAIL...1.75IN
WIND...60MPH
 
$$

Buller
2 follow-up statements
262 
WWUS53 KGLD 262104
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
304 PM MDT MON JUN 26 2017

COC017-262130-
/O.CON.KGLD.SV.W.0147.000000T0000Z-170626T2130Z/
Cheyenne CO-
304 PM MDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 302 PM MDT, a severe thunderstorm was located 7 miles northwest of
Kit Carson, or 30 miles west of Cheyenne Wells, moving southeast at
25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. at 243 pm mdt, golf ball size hail was 
         reported 9 miles north of Wild Horse.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3898 10284 3873 10262 3862 10292 3890 10305
TIME...MOT...LOC 2102Z 334DEG 22KT 3882 10291 

HAIL...1.75IN
WIND...60MPH
 
$$

Buller
282 
WWUS53 KGLD 262123
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
323 PM MDT MON JUN 26 2017

COC017-262133-
/O.EXP.KGLD.SV.W.0147.000000T0000Z-170626T2130Z/
Cheyenne CO-
323 PM MDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3898 10284 3873 10262 3862 10292 3890 10305
TIME...MOT...LOC 2123Z 333DEG 16KT 3875 10286 

$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:22 PM MDT, 15 minutes earlier.

Area forecast discussion, Jun 26, 2:22 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
222 PM MDT Mon Jun 26 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jun 26 2017

Across the Tri State region this afternoon...mainly mostly sunny
skies with some mostly cloudy due to trw moving thru...albeit
scattered in nature at this time. Temperatures are currently ranging
in the upper 70s up to 90F in a few spots...with light/variable
winds.

For the rest of the afternoon into the evening/overnight
period...scattered thunderstorms are expected to develop and move
thru the region. Some of these will become severe with heavy
rainfall...1 to 2 inch hail...and strong winds. With upper ridge in
place and very little surface flow...storms will move slowly and may
cause potential flooding conditions. These storms will begin to wane
as the evening hours progress with loss of instability. Boundary
over the region will shift thru the region during this time. Do
expect temps to drop into the mid and upper 50s with skies going
partly cloudy and winds go ESE.

Going into Tuesday...upper ridge in place over the Plains
region...with a strong surface gradient setting up with low pressure
west...and a surface ridge east. By the afternoon hrs...gusts could
shift upwards into the 40-50 mph range. With this setup...increased
instability on strong WAA with bring temps into the low 90s. This
increase in instability will give chance for increased trw
probability. From the SPC...the CWA is currently split between
Marginal and Slight Risk for severe wx. Models currently have precip
shifting from west to east thru the day...with best chances right
now for the afternoon hrs to start...and windy conditions by midday
at the latest.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM MDT Mon Jun 26 2017

An active period of weather is expected during the entire extended
period. Starting off Tuesday night, there is a fairly zonal upper
level flow pattern but chances for severe weather are present due to
a shortwave trough that is expected to move over the region. This is
essentially the same pattern that will occur on Wednesday as well.
Both days have favorable CAPEs and bulk shear. Wednesday shows to
have more shear coverage over the region.

Thursday brings another day for severe weather. The upper level
pattern brings a trough over the region, as well as a shortwave that
will initiate storm development. As of current guidance, Thursday
has the best potential for more widespread storm coverage.

The remainder of the period, Friday through Monday, brings continued
storm chances. The trough that moves over the CWA on Thursday will
exit the area by Saturday afternoon. Then upper level west,
northwest flow will dominate over the region. Shortwave troughs each
day will help with storm initation. Late Sunday night brings a small
trough over the region. This trough will be the starter of storms
that night. The trough will quickly move east and be out of the area
by Monday.

Temperatures during the period will be in the 80s, with Friday
seeing some upper 70s to mid 80s due to a cold frontal passage
Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM MDT Mon Jun 26 2017

For KGLD...VFR conditions thru the forecast period w/ a scattered
low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around
10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday
160@40kts.

For KMCK...VFR conditions thru the forecast period w/ a scattered
to broken low/mid cloud mix. Winds...light/variable thru
1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE
5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jun 26, 9:41 AM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 26, 1:16 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
116 PM MDT MON JUN 26 2017

COZ091-092-262000-
Kit Carson County CO-Cheyenne County CO-
116 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 398 and
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293
TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290

Buller
Local storm report, Jun 26, 1:40 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 ESE FLAGLER           39.27N 102.98W
06/26/2017  M1.50 INCH       KIT CARSON         CO   PUBLIC

            A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
            FROM DIME TO PING PONG.

&&

CLT
Local storm report, Jun 26, 1:53 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             10 N NORTON             39.98N 99.89W
06/26/2017  M0.88 INCH       NORTON             KS   PUBLIC

            PEA AND NICKEL SIZED HAIL.

&&

CLT
Local storm report, Jun 26, 1:55 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             6 N NORTON              39.92N 99.89W
06/26/2017  M1.25 INCH       NORTON             KS   TRAINED SPOTTER

            CALLED AT 152 MDT AND SAID HAIL WAS STILL OCCURRING AND
            STARTED 3 MINUTES BEFORE CALL.

&&

CLT
Special weather statement, Jun 26, 2:20 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM CDT MON JUN 26 2017

KSZ002-003-NEZ080-081-262045-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
320 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR...SOUTHWESTERN RED WILLOW AND SOUTHEASTERN
HITCHCOCK COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Culbertson, or 12 miles southeast of Trenton, moving
south at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Herndon and Traer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4016 10094 4018 10072 3988 10055 3984 10086
TIME...MOT...LOC 2019Z 346DEG 31KT 4009 10081

Buller

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:16 PM MDTSpecial Weather StatementGLDKit Carson44 min
Jun 26, 1:24 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 26, 3:36 PM MDTSevere Thunderstorm WarningGLDYuma42 min
Jun 26, 3:40 PM MDTSevere Thunderstorm WarningGLDCheyenne35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.